I have been on the pump for 7 months now and my blood sugars have been great. For the last week my sugars have been very high even when I am not eating any carbs at all and I give my self 3 - 4 times more insulin than usual to get my sugars down but they have remained high. What can cause high sugars like that when its not from what you are eating?
Am I wrong in assuming that you are male? The name Aaron is usually a boy's name. I ask because women find that this happens due to hormonal causes. However, males don't have to deal with hormonal swings like this, so the most usual causes for high glucose levels are:
1. Possible 'bad' insulin (it wouldn't hurt to get a new bottle just to see if this helps -- don't throw the old away until you see if there is an improvement)
2. Possible illness or stress -- both illness and stresses can cause you to release higher amounts of adrenalin, which acts makes a person more insulin resistant
3. Some forms of exercise can do the same thing, but the adrenalin dump is usually temporary and so you would go back to normal in a few hours
4. The most likely cause is that you may not moving your pump to new sites often enough -- you may be developing scar tissue in the usual injection sites and scar tissue doesn't absorb insulin as well as other tissue. The only solution if this be the case is to move the site around more often and perhaps to go to new areas so that your old areas have time to heal before returning to them.
5. One last possibility -- have you gained weight recently? Fat tissue is more insulin-resistant than muscle tissue.
Some people (rare situations, though) develop antibodies to insulin, from what I have read. When this happens, the solution is to change to another type of insulin. Your doctor could run tests to find out if this is happening to you.
If none of these more common possibilities work for you, then you should go to see your doctor and ask his advice. There may be other health issues happening.
In response to your question... I have been on the Minimed pump for almost 2 years and I can tell you that I have experienced your problem quite a few times. The reasons that I have discovered were: 1) the pump is simply not delivering, even though it usualy gives you a warning, sometimes it does'nt. The solution is to change the infusion set. 2) Bad insulin 3) There is a leak in the tube that holds the insulin, this is known as an O-ring leak. I just had this problem last week - my blood sugars were running extremely high and I was taking like 3-4 times the amount of insulin than I usualy do! I noticed liquid in the pump and that it was coming out of the back of the tube, I changed the set and it was still leaking! I googled "problems with minimed pump" and I found a site that discussed this very problem! The site said to throw out that whole box of tubes and use a new box because it means that there is a problem with the molding. I did it and Presto! my pump and sugars went back to normal. If you see liquid in the pump (in the chamber that holds the tube) and you are using a minimed pump it is most-probably the above-mentiond problem. Please write back if you were able to solve the problem that you are having. Good Luck!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.